Texas, 2019

Hail in Texas, April 30, 2019

April 30, 2019 · NWS AMA · 14 events in 4 counties and zones

A morning large hail event occurring between 10 AM CDT and noon. Although surface temperatures where only in the mid to upper 40s at the time (quite uncharacteristic for a large hail event), very strong elevated instability existed above the cool are near the surface along with significant wind shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A morning large hail event occurring between 10 AM CDT and noon. Although surface temperatures where only in the mid to upper 40s at the time (quite uncharacteristic for a large hail event), very strong elevated instability existed above the cool are near the surface along with significant wind shear. A strong mid level trough moving east into the region triggered elevated supercell thunderstorms that produced large hail in some areas. Hail up to golf ball sized occurred in Amarillo as these storms moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 30, 5:52 AM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Apr 30, 5:52 AM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
652 AM CDT Tue Apr 30 2019

.AVIATION...
12Z TAF Issuance...LIFR and IFR ceilings are expected through this
morning as a line of storms progresses east across the Panhandles.
Tempo groups were used at all three TAF sites to account for these
thunderstorms and timing. By 18z the TAF sites should become clear
of any thunderstorms with ceilings increasing to VFR. GUY has the
chance to see some low clouds towards the end of the TAF period
putting them into MVFR. Winds are from the northeast but will
transition from the south by this afternoon. DHT and GUY may see
winds from the north near the end of the TAF period. Wind speeds
will remain light 5 to 10 knots across all TAF sites through the
period.

Rutt

&&

.PREV DISCUSSION... /Issued 503 AM CDT Tue Apr 30 2019/

DISCUSSION...
A rather complicated forecast for today is in the offing. The
upper level shortwave trof seen on satellite imagery movg across
northern Arizona is tracking a bit slower than earlier model runs
of the past few days had projected. Latest short and hi-res
models suggest this feature will head towards the four corners
area by 12Z this morning, then across northern New Mexico by 18Z
today, and finally across the western half of Kansas by 00Z this
evening. Nearly all models that develop precipitation have now
extended the pops well into the morning hours before rapidly
diminishing from west to east this afternoon. Have reflected the
forecast for today in that fashion with highest overall pops in
eastern sections, followed by central zones, and lowest values
across the western sections. Pops are then lowered for this
afternoon, eventually restricted to eastern zones by mid
afternoon. A few storms may become strong to marginally severe,
mainly eastern half of the area, with hail the primary threat.

A brief break in the precipitation threat is expected tonight
through Wednesday. Another cold front is poised to move through
the OK and TX Panhandles Wednesday night with breezy north winds
in its wake along with cooler temperatures for Thursday. This
front may set off a few showers and tstms Wednesday night over the
eastern sections, and have included slgt chc pops for this area.

The threat for additional showers and tstms is forecast to return
to all of the OK and TX Panhandles Thursday night through early
next week as the main steering flow remains favorable. However,
medium range models are not in agreement with the overall upper
air pattern durg this time period, which is not too unusual given
that the flow pattern is somewhat blocky and split across the
Pacific Ocean. The southern stream plus any embedded upper level
shortwave trofs translating through it will likely be the main
driving mechanism for potential shower and tstm development in our
fcst area. Given the discrepancies among the medium range models,
have kept the pops on the conservative side compared to superblend
values pending better agreement.

02

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

23/2
Hazardous weather outlook, Apr 30, 3:30 AM CST, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
430 AM CDT Tue Apr 30 2019

OKZ001>003-TXZ001>020-317-302100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
430 AM CDT Tue Apr 30 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today across the Oklahoma and Texas
Panhandles. A few storms may become strong to marginally severe,
with hail the primary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible Wednesday night across eastern
sections of the Oklahoma and Texas Panhandles, and then again
Thursday night through Monday across the entire area. A few storms
that develop during these time periods will have the potential to
become strong to severe, with large hail and damaging winds the
primary threats.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may become necessary today.

02

In the hours before

Special weather statement, Apr 30, 7:48 AM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Amarillo TX
848 AM CDT Tue Apr 30 2019

TXZ007-012-301415-
Potter TX-Moore TX-
848 AM CDT Tue Apr 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL POTTER AND
SOUTHEASTERN MOORE COUNTIES UNTIL 915 AM CDT...

At 848 AM CDT, Doppler radar was tracking a strong thunderstorm over
Masterson, or 15 miles south of Dumas, moving northeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Four Way, Masterson and Lake Meredith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3557 10208 3584 10185 3567 10162 3565 10162
      3547 10194
TIME...MOT...LOC 1348Z 222DEG 28KT 3564 10191

DGW
Special weather statement, Apr 30, 8:20 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Amarillo TX
920 AM CDT Tue Apr 30 2019

TXZ011-012-016-017-301445-
Potter TX-Randall TX-Deaf Smith TX-Oldham TX-
920 AM CDT Tue Apr 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL...
SOUTHEASTERN OLDHAM...NORTHEASTERN DEAF SMITH AND SOUTHWESTERN POTTER
COUNTIES UNTIL 945 AM CDT...

At 920 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Bushland, or 15 miles northwest of Canyon, moving
northeast at 35 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Bushland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3497 10226 3507 10234 3529 10216 3510 10193
TIME...MOT...LOC 1420Z 225DEG 29KT 3509 10217

DGW
Special weather statement, Apr 30, 8:48 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Amarillo TX
948 AM CDT Tue Apr 30 2019

TXZ018-301515-
Armstrong TX-
948 AM CDT Tue Apr 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARMSTRONG COUNTY
UNTIL 1015 AM CDT...

At 948 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Wayside, or 21 miles south of Claude, moving northeast
at 35 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Armstrong County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3501 10135 3491 10109 3484 10109 3475 10117
      3475 10145
TIME...MOT...LOC 1448Z 206DEG 31KT 3481 10130

DGW
Special weather statement, Apr 30, 8:50 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Amarillo TX
950 AM CDT Tue Apr 30 2019

TXZ012-017-301515-
Potter TX-Randall TX-
950 AM CDT Tue Apr 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL AND
SOUTHEASTERN POTTER COUNTIES UNTIL 1015 AM CDT...

At 950 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Amarillo, moving northeast at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Amarillo, Bushland and Mescalero Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3503 10200 3513 10213 3541 10186 3520 10162
TIME...MOT...LOC 1450Z 227DEG 33KT 3515 10192

DGW

The radar

The Amarillo radar (KAMA), 23 km away, was scanning. The volume nearest the first event began at 14:54 UTC.

Open the radar archive at this moment

Event by event

14 hail. Local standard time, as filed.

Hail, Randall

When
April 30, 8:54 AM CST
Where
Randall County, 7.61 mi WSW of Amarillo
Measured
1 in hail
Reported by
Public
Coordinates
35.150, -101.940

Spotter network report quarter size hail.

Hail, Randall

When
April 30, 8:57 AM CST
Where
Randall County, 7.11 mi WSW of Amarillo
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.150, -101.930

NWS employee report of quarter size hail.

Hail, Randall

When
April 30, 8:58 AM CST
Where
Randall County, 6.62 mi WSW of Amarillo
Measured
1.75 in hail
Reported by
Public
Coordinates
35.150, -101.920

NBC broadcast media relayed public report of golf ball size hail.

Hail, Randall

When
April 30, 8:59 AM CST
Where
Randall County, 4.19 mi WSW of Amarillo
Measured
1.5 in hail
Reported by
Public
Coordinates
35.180, -101.890

Ping pong ball size hail reported at Crockett Middle School.

Hail, Randall

When
April 30, 9:00 AM CST
Where
Randall County, 6.55 mi WSW of Amarillo
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.170, -101.930

NBC meteorologist reported nickels to quarter sized hail.

Hail, Potter

When
April 30, 9:03 AM CST
Where
Potter County, 1.13 mi W of Amarillo
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.200, -101.840

Hail, Randall

When
April 30, 9:03 AM CST
Where
Randall County, 5.3 mi WSW of Amarillo
Measured
1 in hail
Reported by
Public
Coordinates
35.160, -101.900

Quarter size hail reported via Twitter.

Hail, Potter

When
April 30, 9:04 AM CST
Where
Potter County, 3.95 mi W of Amarillo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.200, -101.890

Spotter network report of penny size hail.

Hail, Randall

When
April 30, 9:04 AM CST
Where
Randall County, 5.3 mi WSW of Amarillo
Measured
0.75 in hail
Reported by
Public
Coordinates
35.160, -101.900

MPING report of penny size hail.

Hail, Randall

When
April 30, 9:17 AM CST
Where
Randall County, 7.61 mi WSW of Amarillo
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
35.150, -101.940

NWS employee reported golf ball size hail near Hillside and Soncy rd.

Hail, Wheeler

When
April 30, 10:00 AM CST
Where
Wheeler County, 11.87 mi E of Shamrock
Measured
1 in hail
Reported by
Public
Coordinates
35.230, -100.040

Hail, Hutchinson

When
April 30, 10:13 AM CST
Where
Hutchinson County, 1.12 mi W of Borger
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.670, -101.400

Borger fire dept reported accumulating hail ranging from pea to dime size.

Hail, Hutchinson

When
April 30, 10:16 AM CST
Where
Hutchinson County, 1.32 mi WSW of Borger
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.660, -101.400

Penny sized hail in SW Borger.

Hail, Wheeler

When
April 30, 10:27 AM CST
Where
Wheeler County, 0.89 mi SW of Kelton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.390, -100.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820018, 820019, 820020, 820021, 820022, 820023, 820024, 820025, 820026, 820027, 820028, 820029, 820030, 820031.